EconPapers    
Economics at your fingertips  
 

International Diversification Versus Domestic Diversification: Mean-Variance Portfolio Optimization and Stochastic Dominance Approaches

Fathi Abid (), Pui Lam Leung (), Mourad Mroua () and Wing-Keung Wong ()
Additional contact information
Fathi Abid: Faculty of Business and Economics, University of Sfax, Sfax 3018, Tunisia
Pui Lam Leung: Department of Statistics, The Chinese University of Hong Kong, Shatin, Hong Kong
Mourad Mroua: Institute of Higher Business Studies, University of Sfax, Sfax, 3061, Tunisia

Journal of Risk and Financial Management, 2014, vol. 7, issue 2, 1-22

Abstract: This paper applies the mean-variance portfolio optimization (PO) approach and the stochastic dominance (SD) test to examine preferences for international diversification versus domestic diversification from American investors’ viewpoints. Our PO results imply that the domestic diversification strategy dominates the international diversification strategy at a lower risk level and the reverse is true at a higher risk level. Our SD analysis shows that there is no arbitrage opportunity between international and domestic stock markets; domestically diversified portfolios with smaller risk dominate internationally diversified portfolios with larger risk and vice versa ; and at the same risk level, there is no difference between the domestically and internationally diversified portfolios. Nonetheless, we cannot find any domestically diversified portfolios that stochastically dominate all internationally diversified portfolios, but we find some internationally diversified portfolios with small risk that dominate all the domestically diversified portfolios.

Keywords: international diversification; domestic diversification; mean-variance portfolio optimization; stochastic dominance (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15) Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/1911-8074/7/2/45/pdf (application/pdf)
https://www.mdpi.com/1911-8074/7/2/45/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jjrfmx:v:7:y:2014:i:2:p:45-66:d:35901

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2019-04-11
Handle: RePEc:gam:jjrfmx:v:7:y:2014:i:2:p:45-66:d:35901